Alert archive / Texas / Flash Flood Watches in 2014
Flash Flood Watch 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood watch at May 12, 2014, 11:35 PM CDT for 7 counties in Texas. It took effect at May 13, 2014, 1:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2014, 11:35 PM CDT (04:35 UTC)
- In effect from
- May 13, 2014, 1:00 AM CDT
- Expired
- May 13, 2014, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Houston/Galveston, TX
- Flood severity
- None
Counties Austin County, TX, Colorado County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 117 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2559 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at May 12, 8:35 PM CDT, 3 hours earlier.
Area forecast discussion, May 12, 8:35 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
835 PM CDT MON MAY 12 2014
.UPDATE...
PRIMARILY DISCRETE SHOWER ACTIVITY...WITH EMBEDDED ISOLATED
STORMS/MORE ORGANIZED N-S ORIENTED CONVECTIVE LINES...BLOSSOMING
UP ACROSS THE NORTHWEST-NORTH CWA AND FEEDING INTO THE MAIN QLCS
CURRENTLY ENTERING OUR FAR NORTHERN CWA. COOL POOL SEEMING TO KICK
IN ALONG ITS WESTERN FLANK AND PUSHING THIS ONCE VERY SLOW-MOVING
LINE MORE PROGRESSIVELY SE'WARD INTO OUR FORECAST AREA. SHORT TERM
HIGH REZ MODELING HAS A MORE RAGGED CONVECTIVE LINE SPEEDING UP
AND REACHING THE NORTHERN FRINGES OF THE CITY AROUND MIDNIGHT OR 1
AM...TO THE COAST BY 3 OR 4 AM. THESE SOLUTIONS ALSO PROVIDE THE
GREATEST SOUTHERN PUSH TO THE LINE ACROSS THE WESTERN CWA
THUS...WITH THIS VELOCITY...AREAWIDE AVERAGE QPF WILL BE UNDER TWO
INCHES WITH LOCALIZED 3 TO 4 INCHES. BULK OF RAIN SHOULD FALL
ALONG AND WEST OF I-45 THROUGH TUESDAY MORNING. NEVERTHELESS...THE
PROBABILITY OF LOCALIZED 3-4 INCH TOTALS...LEADING TO NUISANCE
FLOODING OF LOCAL AREA ROADWAYS...WILL MAINTAIN TUESDAY MORNING'S
NW'ERN CWA'S FLASH FLOOD WATCH. 31
&&
.PREV DISCUSSION... /ISSUED 647 PM CDT MON MAY 12 2014/
DISCUSSION...
HOUSTON RADAR WIND PROFILE STILL SHOWING 40KT AT 2000FT. NOT MUCH
MIXING TO THE SFC INLAND SO KEPT MENTION OF LLVL WIND SHEAR IN
PLACE FOR THE SHORT TERM.
MAIN ISSUE WILL BE TIMING/INTENSITY OF LINE OF STORMS CURRENTLY
IN N TX MOVING INTO SE TX. ASSUMING CURRENT SPEED STAYS ABOUT THE
SAME IT SHOULD BE MOVING INTO CLL/UTS TERMINALS ROUGHLY AROUND 3Z
(10PM), UTS 4Z (11PM), CXO 5Z (12AM), IAH 6Z (1AM), HOU/SGR 7-8Z
(2-3AM), GLS 9Z (4AM). HRRR MODEL SEEMS TO CURRENTLY HAVE THE
BETTER HANDLE ON CURRENT SITUATION FWIW.
IF COLD POOL BEHIND THE LINE BECOMES LESS SIGNIFICANT THERE IS A
DECENT CHANCE THE LINE SLIGHTLY SLOWS DOWN AS IT APPROACHES
HOUSTON TERMINALS AND...ACCORDING TO ALMOST ALL AVAILABLE
GUIDANCE...THERE'S ALSO A PRETTY GOOD CHANCE OF GRADUAL WEAKENING
ONCE IT GETS PAST ABOUT THE CXO AREA.
FOR THE TERMINALS NORTH OF THE METRO AREA THE PRIMARY ISSUE WILL
BE REDUCED VISIBILITIES DUE TO LOCALIZED HEAVY DOWNPOURS WITHIN
THE LEADING LINE ALONG WITH SOME WIND GUSTS TO 20-35KT.
SEVERAL HOURS OF GENERALLY STRATIFORM RAIN ANTICIPATED IN THE
WAKE OF THE INITIAL LINE. COMBINATION OF MVFR/IFR CIGS SHOULD BE
THE RULE. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 64 65 55 68 49 / 100 80 40 20 10
HOUSTON (IAH) 73 75 59 72 53 / 70 70 50 30 10
GALVESTON (GLS) 75 76 66 72 62 / 20 60 50 40 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
BURLESON...COLORADO...GRIMES...HOUSTON...MADISON...WALLER...
WASHINGTON.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...31Hazardous weather outlook, May 12, 4:08 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 408 PM CDT MON MAY 12 2014 TXZ164-177>179-199-200-213-214-226-227-235>238-132115- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY- MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WHARTON- 408 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY WITH SHOWERS AND THUNDERSTORMS EXPECTED ALONG THE FRONT. ADDITIONAL SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY BEHIND THE FRONT. RAINFALL AMOUNTS WILL AVERAGE AROUND ONE HALF TO ONE INCH ACROSS THE AREA THROUGH LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ163-176-195>198-210>212-132115- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-WALLER- WASHINGTON- 408 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT OR EARLY TUESDAY... .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL PUSH A LINE OF THUNDERSTORMS INTO THE AREA LATE THIS EVENING. DUE TO THE SLOW MOVEMENT OF THE LINE AND ABUNDANT MOISTURE ACROSS OUR REGION THERE IS A POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING THROUGH MIDDAY TUESDAY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1.5 AND 3.5 INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES. THE GREATEST RAINFALL AMOUNTS WILL OCCUR AFTER MIDNIGHT INTO TUESDAY MORNING. A FEW OF THE THUNDERSTORMS TONIGHT MAY BE SEVERE...WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION ON TUESDAY AS THE COLD FRONT MOVES THROUGH THE AREA. LIGHT RAIN WILL CONTINUE THROUGH WEDNESDAY ALTHOUGH ONLY SLIGHT RAINFALL ACCUMULATIONS ARE EXPECTED AFTER TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY TUESDAY IF HEAVY RAINFALL DEVELOPS.
In the hours before
Special weather statement, May 12, 8:44 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
844 PM CDT MON MAY 12 2014
TXZ163-164-176>179-195>199-210>212-130245-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-MADISON TX-WALKER TX-
WALLER TX-MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-
COLORADO TX-AUSTIN TX-HOUSTON TX-
844 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUSTIN...BRAZOS...
NORTHWESTERN MONTGOMERY...NORTHWESTERN WALLER...WALKER...NORTHERN
COLORADO...BURLESON...NORTHWESTERN POLK...NORTHWESTERN SAN JACINTO...
TRINITY...WASHINGTON...HOUSTON...MADISON AND GRIMES COUNTIES UNTIL
945 PM CDT...
AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRENHAM TO MADISONVILLE
TO NEAR APPLE SPRINGS...AND MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...BRENHAM...NAVASOTA...
CROCKETT...MADISONVILLE...CALDWELL...APPLE SPRINGS...AUSTONIO...
WASHINGTON...TRINITY...ONALASKA...GRAPELAND...SOMERVILLE...
GROVETON...NEW WAVERLY...POINT BLANK...LOVELADY AND MONTGOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM MERGERS MAY ALLOW DISCRETE STORM CELLS TO INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY .
&&
LAT...LON 3159 9517 3133 9490 3115 9485 3112 9477
3057 9536 2993 9656 2994 9656 3026 9668
3029 9664 3034 9672 3063 9682 3073 9662
3074 9647 3093 9633 3107 9605 3109 9577
3127 9573 3132 9566 3150 9574 3155 9564
TIME...MOT...LOC 0142Z 264DEG 74KT 3171 9487 3035 9649Special weather statement, May 12, 9:51 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 PM CDT MON MAY 12 2014
TXZ163-164-176>179-195>199-211-212-130345-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-MADISON TX-WALKER TX-
WALLER TX-MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-AUSTIN TX-
HOUSTON TX-
951 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR DIME BOX NORTHEASTWARD TO LUFKIN...AND MOVING
SLOWLY SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
CELL MERGERS COULD INTENSIFY DISCRETE STORMS. HOURLY RAINFALL RATES BETWEEN 1 TO
3 INCHES PER HOUR WILL CAUSE NUISANCE FLOODING OF ROADWAYS. IF TRAVELING...AVOID
FLOODED ROADWAYS. TURN AROUND...DON'T DROWN!
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...BRENHAM...NAVASOTA...
LIVINGSTON...MADISONVILLE...CALDWELL...APPLE SPRINGS...WASHINGTON...
TRINITY...ONALASKA...CORRIGAN...SOMERVILLE...GROVETON...NEW
WAVERLY...POINT BLANK...LOVELADY...MONTGOMERY AND SNOOK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3062 9684 3073 9662 3070 9655 3074 9647
3082 9641 3137 9496 3129 9488 3115 9485
3106 9456 3101 9465 3085 9462 3002 9654
TIME...MOT...LOC 0247Z 260DEG 119KT 3138 9456 3042 9679Special weather statement, May 12, 11:17 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1117 PM CDT MON MAY 12 2014
TXZ177>179-198>200-212-213-130545-
GRIMES TX-HARRIS TX-SAN JACINTO TX-POLK TX-WALKER TX-LIBERTY TX-
WALLER TX-MONTGOMERY TX-
1117 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 1113 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLANTERSVILLE TO
LIVINGSTON...MOVING SOUTH AT 20 MPH. THERE ARE INDIVIDUAL CELLS
MERGING WITH THIS LINE TO BRIEFLY ENHANCE THE INTENSITY. WHERE THESE
MERGERS OCCUR STORMS MAY PULSE UP TO STRONG LEVELS AND PRODUCE PEA
SIZE HAIL...WINDS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CONROE...HUMBLE...KATY...TOMBALL...LIBERTY...CLEVELAND...JERSEY
VILLAGE...DAYTON...WILLIS...LIVINGSTON...HUNTERS CREEK VILLAGE...
BUNKER HILL VILLAGE...PINEY POINT VILLAGE...PINEHURST...ALDINE...
SPRING VALLEY...GREATER GREENSPOINT...NORTHSIDE / NORTHLINE...GREATER
HEIGHTS AND SPRING BRANCH NORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3048 9473 3012 9461 2968 9564 2978 9581
3024 9592 3092 9464 3049 9454
TIME...MOT...LOC 0413Z 348DEG 23KT 3094 9457 3025 9587The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:44 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Grimes, Houston, Madison, Trinity and 2 more | 61 min |
| May 12, 9:51 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Grimes, Madison, Polk, Trinity and 2 more | 54 min |
| May 12, 11:17 PM CDT | Special Weather Statement | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 88 min |
| May 13, 12:04 AM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery | 116 min |
| May 13, 12:33 AM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 12:50 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 115 min |
| May 13, 1:33 AM CDT | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| May 13, 2:43 AM CDT | Severe Thunderstorm Warning | HGX | Colorado, Jackson, Matagorda, Wharton | 47 min |
| May 13, 2:47 AM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller | 3 hr |
| May 13, 3:59 AM CDT | Special Marine Warning | HGX | 46 min | |
| May 13, 5:31 AM CDT | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 4 days |
| May 13, 5:41 AM CDT | Areal Flood Advisory | HGX | Austin, Brazos, Burleson, Grimes, Madison, Walker and 1 more | 5 hr |
| May 13, 5:45 AM CDT | Areal Flood Advisory | HGX | Colorado | 2 hr |
| May 13, 7:51 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 3 hr |
Nearby
Flash Flood Watches in Texas, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.